Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Penicillin Allergy?

12/28/1998

Question:

When I was a baby I had an allergic reaction to penicillin, I guess. My mother's dr told her to never, never, never let anybody give me penicillin ever again. So since I became an adult I have always answered 'yes' when asked about drug allergies, and have always reported being allergic to penicillin. (I am now in my mid 40's.) Recently I changed primary care drs (employer changed HMOs) and my new dr asked me `what happens when you take penicillin?` I've never been asked that before & I didn't know, so I asked my now elderly mother. She doesn't remember. I certainly don't remember. All I know is that I was always told not to take it. I have mild asthma, and I did have allergy tests by an allergist 20 yrs ago and tested as allergic to mold and house dust. And I know penicillin is a mold. But is it possible that I outgrew the penecillin allergy (if I ever really had it)? Is there some test that could test to see if I am still allergic to it? I asked my new dr if she could do a skin test to see if I was still allergic to it and she said, `not really.` Why not? Can't they skin test for just about anything?

Answer:

This is an excellent question which is often asked by patients. It is not unusual for patients to have a "reported" history of a penicillin allergy without knowing the details of the reaction. Penicillin and penicillin derivatives are responsible for most allergic drug reactions primarily because they are the most frequently prescribed medications by physicians. If a patient has a history of a penicillin drug reaction no matter how poor the history, we recommend that an alternative class of antibiotic be prescribed. In other words, all penicillin, penicillin derivatives (i.e., Amoxicillin) and cephalosporin antibiotics (especially first generation agents such as Keflex) should be avoided. If the patient, indeed, had an allergic reaction to penicillin, the immune system can remember this for years and a similar or more severe reaction can occur. We stress to physicians that antibiotics be only prescribed for "bacterial" infections. Overuse of antibiotics has resulted in an increased frequency of allergic or adverse drug reactions and antibiotic resistence. We also stress that physicians do not act cavalier when a patient reports an allergic drug reaction to any medication, no matter how poor the history, since in most instances alternative agents with similar efficacy can be substituted safely. In the event a penicillin or penicillin derivative is neccessary, skin test reagents to detect whether or not an individual is allergic are available in most academic allergy centers around the country, including the University of Cincinnati. These test reagents have an excellent negative predictive value (i.e., if they are negative, it is unlikely the patient has allergic antibodies to penicillin). If they are positive and no alternative to penicillin is available then desensitization to penicillin is possible but should only be performed by an experienced allergy specialist. Typically, patients who are allergic to mold spores that are known to cause allergies and asthma are not automatically allergic to penicillin agents. Although, allergic antibody levels decline over years, it is still possible to have an allergic reaction and, therefore, we advocate that all patients be tested to penicillin prior to taking this drug if a penicillin agent is absolutely necessary for use to treat an infection.

For more information:

Go to the Allergies health topic, where you can:

Response by:

Jonathan   Bernstein, MD Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati